Are fillers supposed to leave lumps under the skin?

Doctor Answers 12

This is the rule' If you can feel lumps- NORMAL, if you can see lumps... problem...'

Yes, lumps are common. I have had 9 ml of filler in myself, so speaking from both an injector and a patient I can relate to your concerns. If you can feel lumps, that is ok- means you have filler there .... that sensation will go within 1-3 weeks, depending on the volume of Juvederm placed. If you can see lumps, massage. If still present, after 2 weeks, this can be dissolved by your Specialist injector. Hope this helps. Dr Davin Lim. 


Brisbane Dermatologist
4.7 out of 5 stars 62 reviews

Normal for a short while

Good afternoon, 

Lumps forming in the treated area is normal for the first few weeks following a Juvederm procedure. They take some time to settle. Gentle massaging of the treated area is recommended by some doctors.

Norman M. Rowe, MD
New York Plastic Surgeon
4.9 out of 5 stars 54 reviews

Lumps Juvederm

Lumps can be formed after injection with fillers . Normally they resolve within 2 weeks post injections. Gentle massaging helps with resolving the lumps . If unhappy with result , verify with your injector for treatment plan .

Joseph Doumit, MD
Montreal Dermatologist
5.0 out of 5 stars 2 reviews

Lumps After Dermal Fillers

Thank you for sharing your question. After filler injections, it is normal to experience some lumps in the injected areas temporarily. In my experience, it can take up to two weeks for these irregularities to completely settle. If lumps persist beyond the two week mark, it would be advisable to follow up with your injector to discuss your concerns. Sometimes, gentle massage can be utilized to help break up lumps, or if necessary, hyaluronidase can be injected to dissolve the filler. Be sure you are seeing an experienced injector for your filler treatments.

Kian Karimi, MD, FACS
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Lump with fillers

Fillers can form into lumps that can be felt under the skin.  They don't need to be dissolved unless they are bothersome or not aesthetically pleasing. If lumps are noticed early they are likely to be able to be massaged out. However, if they do not resolve on their own they may need to be dissolved with hyaluronidase. 

Lumps from filler

Immediately after injection it is sometimes possible to feel lumps beneath the skin.  This generally will resolve over a couple of weeks.  Sometimes gentle massage can help smooth areas of concern.  If you are still noticing lumps after 2 weeks, return to your injector for an evaluation.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Are fillers supposed to leave lumps under the skin?

Thank you for sharing your question.  Depending on the timing of your filler placement you may see or feel small lumps.  Immediately after treatment you will have some swelling at the site of the needle injection but this should dissipate within 24 hours.  Over the next 1-2 weeks you will see and feel softening of the filler material which should resolve any lumps.  If after this time any contour irregularities remain you can have it dissolved with hyaluronidase.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Lumps and Bumps--Knowing What's Normal with Fillers

No, properly placed filler shouldn't leave visible lumps. Some swelling and firmness is normal and will resolve in 1-2 weeks after an injection. If lumps persist, the filler can be reversed with Hyaluronidase and a different technique can be used next time. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Filler supposed to leave lumps?

No, most filler when placed properly should be imperceptible. You should be able to see or feel them. If you have lumps, please discuss with your provider. If it is an HA, it an be dissolved with hyaluronidase.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Lumps and fillers

Thank yo for your question.  You may experience a lump or two, but shouldn't see them.  If a thicker hyaluronic acid like Juvederm ultra plus or Perlane, is injected too superficially and is meant to be injected deeper in the skin, it will likely cause a visual lump.  If you can see it 2 weeks post treatment, I advise you to go back to your injector and have them inject an enzyme that will cause the lump to be absorbed.  

Chad Robbins, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 36 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.